West Virginia, 2013

Flood and Damaging Wind in West Virginia, July 17, 2013

July 17, 2013 · NWS PBZ · 2 events in 2 counties and zones

Scattered thunderstorms developed across western Pennsylvania and northern West Virginia in a hot and humid air mass with weak upper level winds. A few storms became severe, and heavy rainfall produced some flash flooding and areal flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed across western Pennsylvania and northern West Virginia in a hot and humid air mass with weak upper level winds. A few storms became severe, and heavy rainfall produced some flash flooding and areal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 1:46 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 17, 1:46 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT WED JUL 17 2013

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN WARM AND HUMID CONDITIONS THROUGH
FRIDAY. A COLD FRONT WILL FURTHER INCREASE THE CHANCE FOR
THUNDERSTORMS AS THE WEEKEND APPROACHES.

&&

.NEAR TERM /THROUGH THURSDAY/...
LATE AFTN UPDATE WAS ISSUED TO ADJUST HOURLY TRENDS...ESPECIALLY
TO POPS AS NMRS TSTMS DVLPD BTN PITTSBURGH AND BRADFORD.

OTHERWISE...CHC TO LIKELY POPS WERE INCLUDED FOR THE EARLY EVE
FORECAST AS WEAK SHRTWV HAS SPPRTED AFTN CONVECTION ALNG DIFFICULT
TO DISCERN BNDRIES. EXPECT THE TREND TO CONT AS OUTFLOW FM
OUTGOING ACTIVITY PROGRESSES SWD.

HUMID AIR MASS WILL PERSIST AND UPR FLOW IS PROJECTED TO SLIGHTLY
INCRS THURSDAY AS THE JET STREAM ACROSS SOUTHERN CANADA SINKS
SOUTHWARD.

DIURNALLY DRIVEN THUNDERSTORMS WILL THUS AGAIN BE POSSIBLE AS CAP
WEAKENS SLIGHTLY.

WARM TEMPS WERE AGAIN FORECAST USING PERSISTENCE AND MOSGUIDEBC.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...

MODERATE MID LEVEL FLOW IS EXPECTED TO MOVE OVER THE REGION FRIDAY
AS UPPER LEVEL TROUGH SAGS SOUTHWARD. THUNDERSTORM DEVELOPMENT
WILL BE FOCUSED ALONG THE SURFACE COLD FRONT...WHICH AT THIS
POINT...RESIDE WELL NORTH OF THE FORECAST AREA. HOWEVER...LIFTING
MECHANISM WILL INCREASE AND WITH MODERATE FLOW AND
INSTABILITY...THUNDERSTORMS CANNOT BE RULED OUT AREA-WIDE.

THE MODELS REMAIN CONSISTENT IN PROGGING THE COLD FRONT PASSAGE
ON SATURDAY. EARLIER TIMING MAY PRECLUDE SEVERE POTENTIAL BY LTG
INSTABILITY...BUT AT MOMENT...WORDING FOR SEVERE POTENTIAL WL RMN
IN THE HWO GIVEN THE INCRSD SHEAR POTENTIAL OVR THE AREA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE ONLY ADJUSTMENT MADE THROUGH SUNDAY WAS TO SPEED UP THE EXIT
OF POPS JUST SLIGHTLY WITH BOTH THE GFS AND ECMWF HAVING US DRY BY
SUNDAY MORNING. THE MODELS THAN KEEP MUCH OF THE EASTERN CONUS
UNDER THE INFLUENCE OF A BROAD UPPER LEVEL TROUGH THROUGH THE
REMAINDER OF THE PERIOD. SHORTWAVE TIMING THROUGH THE FLOW REMAINS
DIFFICULT TO PINPOINT THIS FAR OUT SO POPS WERE KEPT LOW.
TEMPERATURES WERE MAINTAINED AT A BLEND OF MOS/ECMWF/HPC GUIDANCE
WHICH KEPT THEM NEAR SEASONAL VALUES THROUGH THE PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SIMILAR TO YESTERDAY AFTERNOON...A LINE OF SHOWERS/THUNDERSTORMS HAS
DEVELOPED ACROSS THE REGION...WITH A SECOND...WEAKER...MORE
SCATTERED LINE JUST TO THE WEST. BETWEEN HI-RES MODELS AND UPSTREAM
RADAR...THINK THIS SHOULD BE THE PRIMARY FOCUS FOR PRECIPITATION
TODAY. HAS ADDED TSRA AT MANY OF THE NORTHERN AIRPORTS...BUT THINK
THAT THE SOUTHERN EXTENT OF THE LINE WILL NOT REACH HLG...AND THAT
THE WEAK PORTION OF THE LINE NEAR PITTSBURGH WILL NOT HOLD UP TO
REACH LBE. EXPECT ZZV AND MGW TO REMAIN DRY THROUGH THE AFTERNOON.

OVERNIGHT...FOG IS EXPECTED TO SET UP ONCE AGAIN. BROUGHT
RESTRICTIONS TO ALL SITES...USING A COMBINATION OF MODEL GUIDANCE
AND PERSISTENCE FROM LAST NIGHT/S FORECAST. CERTAINLY CANNOT RULE
OUT THE POSSIBILITY FOR LIFR CONDITIONS...ESPECIALLY AT TERMINALS
THAT RECEIVE DECENT RAINFALL THIS AFTERNOON.

ANOTHER ROUND OF ISOLATED SHOWERS/THUNDERSTORMS AND DIURNAL CU IS
EXPECTED FOR THURSDAY AFTERNOON.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
RESTRICTIONS IN MORNING FOG WILL BE POSSIBLE EACH DAY. THE BEST
CHANCE FOR WIDESPREAD RESTRICTIONS WILL BE ALONG A COLD FRONT
PASSAGE SATURDAY AND SATURDAY NIGHT...AS GREATER COVERAGE OF
THUNDERSTORMS IS ANTICIPATED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR PAZ013-014-
     020>022-029-031.
WV...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR WVZ001>004-012.

&&

15/33
Hazardous weather outlook, Jul 17, 7:11 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 AM EDT WED JUL 17 2013

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-
WVZ001>004-012-181215-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
811 AM EDT WED JUL 17 2013

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PRIMARY SEVERE
THREAT WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-015-016-023-073>076-WVZ021>023-041-181215-
GARRETT-MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MARION-
MONONGALIA-PRESTON-TUCKER-
811 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. THE PRIMARY SEVERE
THREAT WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 17, 4:09 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 SW WHITE OAK          40.33N  79.82W
07/17/2013                   ALLEGHENY          PA   PUBLIC

            WATER COVERING ROUTE 48

&&

EVENT NUMBER PBZ1302566

FRIES
Local storm report, Jul 17, 4:17 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FLASH FLOOD      ELIZABETH               40.27N  79.89W
07/17/2013                   ALLEGHENY          PA   911 CALL CENTER

            BOSTON HOLLOW ROAD FLOODED WITH FIVE VEHICLES STUCK
            WITH OCCUPANTS INSIDE. SWIFT WATER RESCUES UNDERWAY.

&&

CORRECTED REMARKS

EVENT NUMBER PBZ1302564

FRIES
Local storm report, Jul 17, 4:19 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      ELIZABETH               40.27N  79.89W
07/17/2013                   ALLEGHENY          PA   911 CALL CENTER

            HOMES FLOODED ON MILL HILL RD...MT VERNON
            DR...SMITHFIELD ST...LEXINGTON DR...AND HAPPY HOLLOW RD

&&

EVENT NUMBER PBZ1302567

FRIES
Special weather statement, Jul 17, 4:19 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT WED JUL 17 2013

WVZ012-021-022-172200-
MARION WV-MONONGALIA WV-WETZEL WV-
519 PM EDT WED JUL 17 2013

...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHEASTERN
WETZEL...MARION AND MONONGALIA COUNTIES...

AT 511 PM EDT...STRONG THUNDERSTORMS WERE MOVING ACROSS THE PORTIONS
OF NORTHERN WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA. THEY WERE
MOVING TO THE SOUTH ABOUT 20 MPH.

BE ALERT FOR FREQUENT DANGEROUS LIGHTNING...SMALL HAIL...HEAVY
DOWNPOURS AND WIND GUSTS TO NEAR 40 MPH.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 3944 8025 3947 8047 3972 8042 3972 7978
      3944 7992 3944 7995 3943 7997
Local storm report, Jul 17, 4:22 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GREENOCK                40.31N  79.81W
07/17/2013  E1.00 INCH       ALLEGHENY          PA   PUBLIC

            QUARTER SIZED HAIL IN GREENOCK

&&

EVENT NUMBER PBZ1302568

FRIES
Local storm report, Jul 17, 4:31 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     FLOOD            LINCOLN                 40.29N  79.85W
07/17/2013                   ALLEGHENY          PA   911 CALL CENTER

            FLOODING REPORTED ON W SIMTHFIELD ST...SCENIC RIDGE RD

0521 PM     FLOOD            COULTER                 40.30N  79.80W
07/17/2013                   ALLEGHENY          PA   911 CALL CENTER

            BASEMENT FLOODING REPORTED ON HAGEDON ST

&&

EVENT NUMBER PBZ1302569
EVENT NUMBER PBZ1302570

FRIES

The radar

The Pittsburgh radar (KPBZ), 104 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 17, 4:36 PM EST
Where
Marion County, 0.37 mi SE of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
39.597, -80.245

The media reported a tree down blocking Route 218.

Flood, Monongalia

When
July 17, 5:05 PM EST to 7:00 PM EST
Where
Monongalia County, 0.53 mi E of Daybrook to 0.38 mi E of Daybrook
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
39.670, -80.210

The media reported some roads and creeks flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462807, 462804.